Arizona, 2006

Dust Storm in Arizona, May 22, 2006

May 22, 2006 · NWS PSR · 2 events in 2 counties and zones

2 dust storm, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at May 22, 2:05 AM MST, 7 hours 3 minutes earlier.

Area forecast discussion, May 22, 2:05 AM MST, 7 hours 3 minutes before
AZZ020>028-CAZ030>033-221800-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
205 AM MST MON MAY 22 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
BREEZY TO WINDY CONDITIONS WILL PREVAIL TODAY AS A PACIFIC LOW
PRESSURE SYSTEM AND ASSOCIATED COLD FRONT MOVE ACROSS SOUTHERN
CALIFORNIA AND ARIZONA. IT WILL BE MUCH COOLER OVER THE ENTIRE AREA
TODAY...WHEN BELOW NORMAL DAYTIME HIGHS ARE ON TAP. SHOWERS WILL
DEVELOP FIRST OVER FAR SOUTHEAST CALIFORNIA THIS MORNING...WITH
SCATTERED SHOWERS AND THUNDERSTORMS THEN EXPECTED OVER PARTS OF
SOUTHWEST AND SOUTH-CENTRAL ARIZONA DURING THE DAY. TEMPERATURES
WILL BEGIN TO RECOVER ON TUESDAY...RISING WELL ABOVE THE SEASONAL
AVERAGES WEDNESDAY THROUGH AT LEAST SATURDAY AS STRONG HIGH PRESSURE
EXPANDS OVER THE DESERT SOUTHWEST AND PROVIDES DRY WEATHER.

&&

.SHORT TERM...
TODAY THROUGH WEDNESDAY...
RATHER STRONG NEG TILT UPPER TROF SITUATED JUST OFF THE SRN CA COAST
IS POISED TO SWING INLAND THIS MORNING AND RACE NEWD ACROSS THE CWA
DURING THE DAY...GIVING A CHANCE FOR SHOWERS AND THUNDERSTORMS ALONG
WITH WINDY WEATHER AND MUCH COOLER TEMPS. IR IMAGERY AT 2 AM CLEARLY
SHOWED THE SYSTEM SETTING UP TO OUR WEST...WITH CONSIDERABLE CLOUD
COVER MOVING INTO SERN CA AHEAD OF THE COLD FRONT. THIS WILL BE A
DYNAMIC SYSTEM WITH AN IMPRESSIVE PVA PATTERN OVER SERN CA AND SWRN
AZ TODAY...AND IT WILL BE DRIVEN BY A 110KT UPPER JET THAT WILL
BARREL INTO WCNTRL AZ THIS AFTERNOON PUTTING OUR WRN CWA UNDER THE
FRONT LEFT QUAD OF THE JET WHICH IS A PRIME POSITION FOR UPWARD
FORCING. STRONG OMEGA BULLEYES WITH THIS SYSTEM WILL FOCUS WEST OF
PHOENIX TOWARDS THE NORTHERN PORTIONS OF THE LOWER CO RIVER...AND
THE HIGHEST POPS...UPWARDS OF 60 PERCENT...WILL BE LOCATED MAINLY
OVER RIVERSIDE AND LA PAZ COUNTIES THIS MORNING. BEST CHANCES FOR
PRECIP IN THE PHOENIX AREA WILL LIKELY BE IN THE NWRN PORTION OF THE
VALLEY LATER THIS MORNING INTO THE AFTERNOON HOURS. THERE CERTAINLY
WILL BE A CHANCE FOR THUNDERSTORMS DEVELOPING MOST LOCATIONS DURING
THE DAY...AS NEG LIFTED INDICES ARE FORECAST OVER MUCH OF OUR
AREA...AND THE STRONGEST STORMS WILL MOST LIKELY FORM WEST AND
NORTHWEST OF THE PHOENIX AREA. IN GENERAL...RAISED POPS ABOUT 5
PERCENT MOST PLACES TODAY...AND CLOSE TO 10 PERCENT OVER MUCH OF OUR
WRN CWA...AND INCREASED CLOUD COVER A BIT TOO.

EVEN THO THIS WILL LIKELY BE A MODEST PRECIPITATION EVENT FOR OUR
CWA...THE BEST QPF VALUES WILL BE OVER OUR WESTERN DESERTS AND INTO
SERN CA. FOR THE CENTRAL DESERTS...THIS WILL PROBABLY BE MORE OF A
WIND AND COOLING EVENT WITH TEMPS DROPPING TO BELOW SEASONAL NORMAL
VALUES. GFS FORECAST SOUNDINGS FOR PHOENIX SUGGESTED A 25F COOLDOWN
TODAY...BUT THIS SEEMS OVERDONE. THE MOS NUMBERS FROM THE MEX/MAV
LOOK GOOD THO...AND THE 88F HIGH FOR PHOENIX WILL BE ACCEPTED. HAVE
LOWERED TEMPS A FEW DEGREES TODAY OVER OUR CENTRAL DESERTS...BACK TO
NUMBERS THAT THE MOS WAS SUGGESTING SEVERAL DAYS AGO. OFTEN TIMES
WITH DYNAMIC SYSTEMS SUCH AS THIS ONE...THAT BRING MORE WIND AND
COOLING THAN RAINFALL...ACTUAL HIGHS FOR THE DAY ARE COOLER THAT
WHAT WAS ORIGINALLY ANTICIPATED...AND OFTEN FALL AT THE LOW END OF
GUIDANCE...IF NOT COOLER THAN THAT. THUS HAVE GONE WITH THE LOW END
OF GUIDANCE FOR TEMPS TODAY AND KEPT TEMPS IN THE SERN CA AND SRN AZ
DESERTS IN THE MID 80S FOR THE MOST PART. THE TROF IS FORECAST TO
MOVE VERY QUICKLY NEWD AND OUT OF THE AREA LATER THIS AFTERNOON AND
EARLY THIS EVENING...SO FAST THAT ALL POPS WILL BE REMOVED FROM THE
CWA FOR TONIGHT. EXPECT LOWS TONIGHT TO BE ABOUT 10 DEGREES COOLER
THAN WHAT WE WILL SEE THIS MORNING.

WINDS TODAY STILL LOOK LIKE A GOOD BET WITH WINDY WEATHER LIKELY
OVER MUCH OF THE CWA...ESPECIALLY THE SWRN AND CENTRAL AZ DESERTS. A
WIND ADVISORY STILL SEEMS REASONABLE AND THUS WE WILL CONTINUE THE
ADVISORY WHICH IS IN EFFECT FROM 10 AM TO 4 PM. HIGH PRESSURE WILL
THEN BUILD INTO THE AREA TUESDAY INTO WEDNESDAY FOR SUNNY DAYS AND
CLEAR NIGHTS...MUCH LESS WIND...AND MUCH WARMER TEMPERATURES.

STILL ANTICIPATING RED FLAG CONDITIONS TODAY OVER PARTS OF
SCNTRL AZ...SEE FIRE WEATHER DISCUSSION BELOW.

&&

.LONG TERM...
WEDNESDAY NIGHT THROUGH SUNDAY...
HIGH PRESSURE WILL EXPAND OVER THE SOUTHWESTERN UNITED STATES
THROUGH THURSDAY. TEMPERATURES CONTINUE TO RECOVER...WITH DAYTIME
TEMPERATURE BACK TO NEAR 105 DEGREES OVER OUR DESERTS THURSDAY. A
WEAK AREA OF LOW PRESSURE BEGINS TO TAKE SHAPE OVER BAJA CALIFORNIA
...EVENTUALLY PHASING WITH A PACIFIC LOW PRESSURE SYSTEM SLIDING
SOUTH ALONG THE PACIFIC NORTHWEST COAST BY SATURDAY. AS THIS NEXT
SYSTEM SWINGS THROUGH THE GREAT BASIN...THE GRADIENT TIGHTENS OVER
AZ...THUS INCREASING THE WINDS ACROSS OUR WESTERN CWA OVER THE
WEEKEND. OVERALL...DRY CONDITIONS...MOSTLY SUNNY SKIES AND
TEMPERATURES ABOVE AVERAGE FOR LATE MAY.

&&

.AVIATION...
12Z TAFS...TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE
DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
A LOW PRESSURE SYSTEM WILL MOVE RAPIDLY ACROSS SE CA THRU
SOUTH-CENTRAL AZ TODAY. THE STRONGEST WIND FIELD WILL BE SHIFTING TO
FIRE WEATHER ZONES OVER SOUTH-CENTRAL AZ INCLUDING SOUTHERN GILA
COUNTY THIS MORNING THROUGH EARLY THIS EVENING. A RED FLAG WARNING
WILL REMAIN IN EFFECT FOR SOUTHERN GILA COUNTY AND THE LOWER SOUTH
CENTRAL AND PORTIONS OF SW AZ DESERTS TODAY DUE TO THE WIND AND
MINIMUM RH VALUES. HOWEVER...A BIT MORE HUMID AIR MASS WILL TRANSIT
ACROSS THE LOWER DESERTS TODAY ALONG WITH COOLER TEMPS AND VARIABLE
CLOUD COVER AND CHANCE OF THUNDERSTORMS. THIS COULD RESULT IN THE
MINIMUM RH VALUES BEING JUST MARGINAL IN SOME AREAS. THE LOWEST
VALUES HOWEVER WILL EXTEND FROM MARICOPA COUNTY EASTWARD INTO
SOUTHERN GILA COUNTY. AS MENTIONED...A CHANCE OF THUNDERSTORMS WILL
EXIST OVER SE CA THIS MORNING DECREASING THIS AFTERNOON...AND OVER
PORTIONS OF SOUTH CENTRAL AND SW AZ LATER THIS MORNING AND THIS
AFTERNOON...THUS GIVING LIGHTENING THREATS.   IT WILL ALSO BE WINDY
OVER SE CA AND LOWER CO RIVER VALLEY TODAY HOWEVER RH VALUES WILL BE
HIGHER OVER THOSE AREAS AVERAGING ABOUT 10 PERCENT ABOVE RED FLAG
CRITERIA.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...RED FLAG WARNING TODAY 12 PM TO 6 PM MST FOR FIRE WEATHER
     ZONES 132 AND 133.

     WIND ADVISORY TODAY FROM 10 AM UNTIL 4 PM FOR ZONES 022>024
     AND 027-028.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

11/DKS/MEYERS
Hazardous weather outlook, May 22, 5:54 AM MST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
554 AM MST MON MAY 22 2006

CAZ030-032-033-230100-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
RIVERSIDE COUNTY/EASTERN DESERTS-
554 AM PDT MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA
INCLUDING IMPERIAL AND EASTERN RIVERSIDE COUNTIES AND
JOSHUA TREE NATIONAL PARK...

.DAY ONE...TODAY
BREEZY TO WINDY CONDITIONS ARE EXPECTED TODAY...WITH AREAS OF BLOWING
DUST AND SAND...LOWERING VISIBILITIES TO BELOW 3 MILES AT TIMES.
WEST WINDS FROM 15 TO 30 MPH ARE LIKELY WITH SOME GUSTS TO OVER 40
MPH POSSIBLE. AS A RESULT THERE IS A WIND ADVISORY IN EFFECT FOR
IMPERIAL COUNTY...SEE PHXNPWPSR FOR MORE INFORMATION. THERE ALSO
WILL BE A CHANCE FOR SHOWERS OR THUNDERSTORMS...MAINLY IN THE MORNING
HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE

AZZ020-025-CAZ031-230100-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
YUMA/MARTINEZ LAKE AND VICINITY-
554 AM MST (554 AM PDT) MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA...MARTINEZ LAKE...AND BLYTHE...

.DAY ONE...TODAY
IT WILL BECOME WINDY TODAY...WITH SOUTHWEST TO WEST WINDS BETWEEN 20
AND 30 MPH DEVELOPING...ALONG WITH GUSTS TO OVER 35 MPH. AREAS OF
BLOWING DUST ARE POSSIBLE WHICH MAY REDUCE VISIBILITIES TO BELOW 2
MILES AT TIMES. SHOWERS ARE LIKELY MAINLY IN THE MORNING...ALONG
WITH A CHANCE FOR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ021>023-026>028-230100-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
554 AM MST MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL
ARIZONA INCLUDING THE GREATER PHOENIX AREA...

.DAY ONE...TODAY
IT WILL BECOME VERY WINDY TODAY...WITH SOUTHWEST WINDS INCREASING
TO 20 TO 30 MPH BY LATE MORNING WITH GUSTS TO OVER 40 MPH EXPECTED.
AREAS OF BLOWING DUST ARE LIKELY WHICH MAY REDUCE VISIBILITIES TO
BELOW ONE MILE IN PLACES...ESPECIALLY NEAR CONSTRUCTION AREAS...
RECENTLY PLOWED FIELDS AND OPEN LOTS. THERE WILL ALSO BE A CHANCE FOR
SHOWERS OR THUNDERSTORMS TODAY...MAINLY OVER THE NORTH PORTIONS.

THE STRONG WINDS HAVE RESULTED IN THE ISSUANCE OF A WIND ADVISORY
FROM 10 AM THROUGH 4 PM. SEE PRODUCT PHXNPWPSR FOR MORE INFORMATION.
ALSO...DUE TO LOW RELATIVE HUMIDITY AND STRONG WINDS...THERE ARE FIRE
CONCERNS AND AS A RESULT A RED FLAG WARNING IS IN EFFECT FROM 12 NOON
THROUGH 6 PM. SEE PRODUCT PHXRFWPSR FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-230100-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
554 AM MST MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND THE
TONTO NATIONAL FOREST FOOTHILLS...

.DAY ONE...TODAY
IT WILL BECOME VERY WINDY TODAY...WITH SOUTHWEST WINDS INCREASING
AND BECOMING 20 TO 30 MPH DURING THE MORNING WITH GUSTS TO OVER 40
MPH POSSIBLE. AS A RESULT A WIND ADVISORY HAS BEEN ISSUED FROM 10 AM
UNTIL 4 PM. SEE PRODUCT PHXNPWPSR FOR MORE INFORMATION. DUE TO LOW
RELATIVE HUMIDITY AND STRONG WINDS THERE ARE FIRE CONCERNS...AND AS
A RESULT THERE IS A RED FLAG WARNING IN EFFECT FROM 12 NOON UNTIL 6
PM. SEE PRODUCT PHXRFWPSR FOR MORE DETAILS. THERE IS ALSO A SLIGHT
CHANCE FOR SHOWERS OR THUNDERSTORMS...MAINLY IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 dust storm. Local standard time, as filed.

Dust Storm, Nw Pinal

When
May 22, 9:08 AM MST to 9:50 AM MST
Where
Nw Pinal forecast zone
Reported by
TRAINED SPOTTER

Visibility reduced to less than a quarter mile in blowing dust just south of Coolidge and in Arizona City.

Dust Storm, C Maricopa

When
May 22, 10:00 AM MST to 12:00 PM MST
Where
C Maricopa forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Winds increased throughout the Phoenix metropolitan area during the late morning hours. Luke AFB recorded a peak gust of 48 mph and low visibility due to blowing dust at 1108 mst. Winds also brought down several tree branches at about the same time in nearby Waddell.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506244, 5506245.